Steroid injections for osteoarthritic pain could backfire
In some people, it could progress the disease. Paul Biegler reports.
Research conducted in a leading US radiology department has found that steroid injections to the hip and knee, a common treatment for osteoarthritis, could cause collapse of the affected joint.
The finding has prompted the team, led by radiologist Ali Guermazi from the Boston University School of Medicine in Massachusetts, US, to call for greater scrutiny of the procedure and an overhaul of the informed consent process.
The study audited 459 injections – 307 into the hip joint and 152 into the knee joint – over the course of 2018. Just under three-quarters of those patients, whose mean age was 57, had moderately severe osteoarthritis: joint damage from wear and tear that causes pain and swelling.
The injection itself is something of a double whammy. It packs an anti-inflammatory steroid drug and two different local anaesthetics which help dull the pain.
But the researchers found that in some cases the cure could be worse than the disease.
A total of 36 patients or 8% of the cohort had adverse outcomes – the most common, affecting 26 or 6% of patients, was something called rapidly progressive osteoarthritis.
This, the authors explain, is a nasty version of the disease that presses fast forward on many of the typical changes of osteoarthritis including wearing down of cartilage lining the joint.
The result is bone scraping on bone and a rapid spike in pain. Worse, it can be linked to an “insufficiency fracture” in the bone beneath the cartilage. That is cracking of the bone surface which presages total joint collapse and the need for joint replacement surgery.
It is an outcome, the authors say, that warrants far more airtime in the consulting room.
“Physicians do not commonly tell patients about the possibility of joint collapse or subchondral insufficiency fractures that may lead to earlier total hip or knee replacement,” says Guermazi.
“This information should be part of the consent when you inject patients with intra-articular corticosteroids.”
So what is causing the damage?
It seems both the steroid and the local anaesthetic may be guilty. Lab studies of human cartilage cells, as well as studies in animals, have found that steroids can break down cartilage proteins such as collagen and proteoglycan.
Those bench findings have also translated to people.
A recent study of folk with osteoarthritis of the knee found steroid injection caused significantly more cartilage loss, as seen on MRI scan, than a placebo injection of saltwater.
There is also evidence from studies of people having shoulder surgery that local anaesthetic can be toxic to cartilage.
But the risk of rapidly progressive osteoarthritis, the authors say, may be especially high in one particular group.
These are people with minimal changes of osteoarthritis on x-ray and disproportionately severe pain, who may have an insufficiency fracture that isn’t picked up by X-ray.
And the issue, say the researchers, will only get worse as the population gets older and fatter, two preeminent risk factors for osteoarthritis.
"Intra-articular corticosteroid injection should be seriously discussed for pros and cons,” says Guermazi.
“What we wanted to do with our paper is to tell physicians and patients to be careful, because these injections are likely not as safe as we thought.”
The study appears in the journal Radiology.
(a) Anteroposterior right hip radiograph shows no definite osteoarthritis. (b) Within 3 months after receiving the injection, this patient presented with worsening right hip pain. Repeat anteroposterior right hip radiograph shows subchondral insufficiency fracture, with collapse of the superior femoral head articular surface (arrows). (c) Pain increased markedly over the following month, and this repeat anteroposterior right hip radiograph shows bone loss and destruction of the femoral head with severe joint space loss, consistent with RPOA type 2 (arrows). In addition, there are extensive cystic changes at the acetabulum (arrowheads).